Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 2002, 10:52 AM EST for Greene County, Lenoir County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 10:52 AM EST (15:52 UTC)
- Expired
- Nov 11, 2002, 11:30 AM EST
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Greene County, NC, Lenoir County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 11:22 AM EST | Thunderstorm Wind 52 E | Snow Hill, NC | Severe thunderstorm with up to 80 mph wind blew down numerous trees from Snow Hill to Lizzie. One pickup truck was destroyed by a falling tree in Lizzie and a shed was blow away by the high winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 10:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1290 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:01 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Nov 11, 9:01 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 901 AM EST MON NOV 11 2002 BAND OF SHRA AND TSRA RAPIDLY APPROACHING FROM THE W. SKIES STILL MCLR E OF I95 AND TEMPS RAPIDLY WARMING. GOOD INSTAB EXPECTED AS TEMPS APPROACH 80 WITH DEWPTS IN LOWER 70S. MDLS SHOW LOW LVL WINDS DECREASE A BIT THIS AFTN AS SPREAD ACRS ERN NC...HOWEVER STILL STRONG ENUF TO PRODUCE DAMAGING WINDS GIVEN EXPECTED STRONG UPDRAFTS. WL HOLD OFF ON UPDATE TO LATER THIS MORNING SO CAN INCLUDE WATCH BOX IF NEEDED. CRNT FCST LOOKS PRETTY GOOD WITH HIGH POPS...WL INCLUDE MENTION OF POSS SEVERE. MARINE: SCA UP AND NO CHANGES PLANNED WITH DECENT SW FLOW EXPECTED THIS AFTN AHEAD OF FRNT. STRONG CONVECTION WL BE POSSIBLE AS ACTVTY TO W MAKES IT TO CST...WL ADD WINDS/SEAS HIGHER NEAR TSTMS. .MHX...SCA CSTL WTRS AND SOUNDS. RF
Hazardous weather outlook, Nov 11, 5:00 AM EST, 5 hours 52 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 500 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... MAINLY THIS AFTERNOON...AND INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY...MAINLY THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS TUESDAY THROUGH SUNDAY...HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN TUESDAY AND TUESDAY NIGHT WHICH COULD CAUSE LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WS
In the hours before
Special weather statement, Nov 11, 5:08 AM EST, 5 hours 44 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 508 AM EST MON NOV 11 2002 ...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA FROM THE WEST TODAY. WARM AND UNSTABLE AIR WILL CONTINUE OVER THE REGION AHEAD OF THIS FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY ACROSS CENTRAL NORTH CAROLINA THIS MORNING. THESE STORMS WILL THEN RAPIDLY SPREAD EAST ACROSS EASTERN NORTH CAROLINA TODAY POSSIBLY AS EARLY AS LATE MORNING...BUT MORE LIKELY DURING THE AFTERNOON AND EVENING HOURS. STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD CLOSELY FOLLOW NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS POSSIBLE SEVERE WEATHER. WS
Special weather statement, Nov 11, 10:14 AM EST, 38 minutes before
NCZ029-044-079-090-091-111615- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1014 AM EST MON NOV 11 2002 ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR AND DUPLIN COUNTIES BY 11 AM EST... AT 1014 AM EST...THERE WERE STRONG TO SEVERE THUNDERSTORMS FROM NEAR ROCKY MOUNT TO FAYETTEVILLE...MOVING EAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL REACH WARSAW...SNOW HILL...KINSTON... GREENVILLE...KENANSVILLE AND LA GRANGE SHORTLY AFTER 11 AM. WIND GUSTS OF 50 TO 70 MPH AND HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. JO
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 10:58 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 62 min |
| Nov 11, 11:11 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 49 min |
| Nov 11, 11:33 AM EST | Severe Thunderstorm Warning | MHX | Lenoir | 57 min |
| Nov 11, 11:35 AM EST | Severe Thunderstorm Warning | MHX | Martin | 55 min |
| Nov 11, 11:57 AM EST | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Onslow | 63 min |
| Nov 11, 12:13 PM EST | Severe Thunderstorm Warning | MHX | Washington | 47 min |
| Nov 11, 12:33 PM EST | Special Marine Warning | MHX | 27 min | |
| Nov 11, 12:37 PM EST | Special Marine Warning | MHX | 83 min | |
| Nov 11, 12:43 PM EST | Special Marine Warning | MHX | 92 min | |
| Nov 11, 12:58 PM EST | Special Marine Warning | MHX | 47 min | |
| Nov 11, 1:24 PM EST | Severe Thunderstorm Warning | MHX | Dare | 36 min |
| Nov 11, 1:43 PM EST | Special Marine Warning | MHX | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.